Indiana, 2022

Damaging Winds in Indiana, July 23, 2022

July 23, 2022 · NWS IND · 7 events in 5 counties and zones

A gradually dissipating complex of thunderstorms moved across north central Indiana during the morning hours of the 23rd, causing widespread minor tree damage. A gust front associated with this complex of storms then pushed to the south and caused additional tree damage across the Indianapolis metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A gradually dissipating complex of thunderstorms moved across north central Indiana during the morning hours of the 23rd, causing widespread minor tree damage. A gust front associated with this complex of storms then pushed to the south and caused additional tree damage across the Indianapolis metro area. Damage from this gust front was most severe near Carmel, IN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 23, 6:40 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 23, 6:40 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
740 AM EDT Sat Jul 23 2022

.Forecast Update...
Issued at 740 AM EDT Sat Jul 23 2022

...Severe Thunderstorm watch until 18z for portions of north central
Indiana...

...Heat Advisory in effect today across portions of Central
Indiana...

An MCS developed across northern IL/IN overnight and is moving ESE
this morning. Latest trends suggest this MCS may move far enough
south to impact portions of north central Indiana. ACARS soundings
show strong low level inhibition remains across the region which
could limit the damaging wind potential. Although if the MCS were to
make it into northern parts of the CWA, moderate MUCAPE and 30-35kts
of 0-6km bulk shear would support an isolated damaging wind/severe
hail threat.

Hot and humid conditions are likely today as temperatures rise into
the low to mid 90s. Dewpoints in the 70s will make it feel rather
uncomfortable with heat indices approaching 105 degrees, especially
across southwest portions of central Indiana. Make sure to drink
plenty of water and take breaks when needed.

&&

.Short Term...(Today through Sunday)
Issued at 259 AM EDT Sat Jul 23 2022

A shortwave trough is approaching the region this morning. This
shortwave along with a 30-35kt LLJ has aided in the development of
thunderstorm clusters from Eastern Iowa to southern Michigan. The
bulk of the convection developing overnight should remain north of
the area. 850-300mb flow, a strong instability gradient over
northern Indiana/southern Michigan, and the strongest 850mb winds
located to our north suggest these storms will mainly stay out of
the CWA. Decided to keep chance POPs north of I-70 this morning due
to some uncertainty with how convection develops over the next few
hours. ACARS soundings show strong low level inhibition across the
area thanks to radiational cooling and subsidence. Due to this, no
severe weather is expected this morning as this strong surface
inhibition would likely limit any damaging wind threat.

Any leftover clouds from potential convection in the morning should
clear out by the afternoon, allowing for temperatures to warm into
the 90s. Sunny skies and moisture advection will allow for further
destabilization and gradually erode the cap. Strong instability,
deep moisture, and a weakening cap through the day may lead to a few
showers and thunderstorms across northern counties this afternoon.
An isolated severe thunderstorm cannot be ruled out with damaging
wind gusts and isolated large hail being the primary hazards. Highs
in the mid 90s with dewpoints in the 70s will lead to hot and
uncomfortable conditions today... especially over southern counties
where heat indices may approach 105F today.

Quiet weather is expected overnight Saturday before another upper
level impulse approaches central Indiana during the latter half of
the day on Sunday. Southerly flow ahead of the approaching system
will limit diurnal cooling Saturday night with lows in the mid 70s.
A cold front associated with the upper level impulse is expected to
produce scattered showers and thunderstorms Sunday afternoon. Strong
instability and 30-40kts of effective bulk shear should support
organized thunderstorms. Strong to severe thunderstorms will be
possible with the potential for damaging wind gusts and isolated
severe hail. Guidance suggest steepening low-level lapse rates and a
40kt LLJ could lead to 25-30mph wind gusts through the day. Look for
another hot and humid day on Sunday before storms move in during the
afternoon.

&&

.Long Term...(Sunday night through Friday)
Issued at 259 AM EDT Sat Jul 23 2022

Highlights:

* Periodic chances for precipitation and possibly thunderstorms
  throughout the extended

* Gradual temperature decrease as a boundary moves through next
  week.

Extended Pattern Overview: Second half of the weekend will feature
the persistent high amplitude ridge over the North Atlantic, which
has continued to bottle-up the mid-lvl shortwave over Hudson Bay for
the past few days. Upstream across the Pac-NW it appears the
development of a ridge is beginning to show-up as 500mb heights will
start to become elevated. Ensemble datasets have been consistent
with minimal noise amongst membership in a amplified ridge over the
AK region early next week.

Mon/Tue the flow in the mid-levels for the Great Lakes/Ohio Valley
will be quasi-zonal, supportive of a somewhat progressive pattern.
This will likely allow the possibility of a frontal boundary to
slide south across Indiana, but then become sluggish along the Ohio
River. With the southern stream atmosphere rather benign, or lack of
any organized systems, this would also indicate the boundary will be
tough to push too far south of the Ohio River.

Wed/Thur the boundary should push back north, as the Hudson Bay
shortwave kicks a lobe of vorticity south into the Western Great
Lakes/Upper Midwest and will help to pull the boundary north as a
warm front across Central Indiana. Simultaneously upstream further
amplification to the ridge is progged to occur. Guidance has been
inconsistent with placement and timing of a surface wave for the
Great Lakes region Wed/Thur, which will dictate timing of the
frontal boundary sliding back south as a cold front later in the
week.

Fri/Sat still appears to be the best days of the extended, with a
quasi-northwest flow to the atmosphere. The North Atlantic block
will relax and allow the Hudson Bay vort max to push east, but this
will allow start to allow the Pac-NW ridge to nudge east as well.
This suggests the weak troughing poised to cover the Ohio
Valley/Great Lakes will be brief, with a return to above seasonal
temps beyond the current extended periods.

Daily Extended Conditions:

Mon/Tue: Frontal boundary will traverse the region, so increased
cloud cover Mon coupled with periodic chances for precipitation and
possibly thunderstorms will keep temps more seasonal in the low/mid
80s. Tue will be a challenge for temps at this range as it will
hinge on placement of the frontal boundary. Ensemble data is still
indicating a higher confidence that the surface ridge will still be
overhead until late Tue. This scenario would indicate one more day
of pleasant conditions with highs in the low 80s with a chance for
precipitation likely late in the day as diffluent flow pushes east.

Wed/Thur: Flow becomes zonal in the mid-levels and with a surface
wave navigating the Great Lakes, which should assist with pulling
the frontal boundary north as a warm front early Wed and a southwest
surface flow. This will bring warm/humid conditions back to Central
Indiana along with periodic chances for precipitation and possibly
thunderstorms. While the current setup would support temps
moderating back to the upper 80s perhaps around 90 Wed/Thur, given
the abundance of cloud shielding and periodic chances for
precipitation, it's conceivable to think enough shielding could keep
temps down in the mid 80s for a longer period.

Fri/Sat: With a more progressive pattern late in the week, this
should usher in diffluent flow to the region and a period of
cooler/dry conditions. Current data and forecast would suggest temps
will be peaking around 80 to the low 80s. But this will be short-
lived as the height rises upstream will be knocking on the doorstep
of the region late in the extended.

&&

.Aviation...(12Z TAF Issuance)
Issued at 639 AM EDT Sat Jul 23 2022

Impacts:

* VFR Conditions are expected this TAF period.
* Very Low Confidence for an Isolated Thunderstorm after 14Z in the
  vicinity of LAF.

Discussion:

Little overall change since the previous discussion.

Guidance has struggled to handle the complex of showers and
thunderstorms over Northern Illinois and Southern Wisconsin
overnight, so confidence that the current area of precipitation will
continue to progress south towards Central Indiana airfields is low.
The best timing for any thunderstorms appears to be late this
afternoon into the evening hours, although confidence is still low
on timing and placement. With that being said have opted to continue
with no mention in the current TAF about precipitation.

VFR conditions and southerly winds to slightly southwesterly winds
around 7-11kt can be expected.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
for INZ043>048-051>057-060>065-067>072.

&&

Update...Melo
Short Term...Melo
Long Term...Beach
Aviation...Beach
Hazardous weather outlook, Jul 23, 3:01 AM EST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
401 AM EDT Sat Jul 23 2022

INZ021-028>031-035>049-051>057-060>065-067>072-240815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
401 AM EDT Sat Jul 23 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible today, mainly across northern
portions of central Indiana. An isolated severe storm is possible,
with damaging wind gusts as the primary hazard. Lightning is a threat
in any thunderstorm.

Heat Index values may approach 105 degrees in some areas this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Maximum afternoon heat index values of about 100 to 105 degrees are
expected this weekend, and 90 to 100 degrees the rest of the
forecast period.

Thunderstorms will be possible for all or part of the region
Sunday through Friday. Severe storms are possible on Sunday with the
primary hazards being damaging winds and large hail. Lightning is a
threat in any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 82 km away, was scanning. The volume nearest the first event began at 13:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
July 23, 8:12 AM EST
Where
Howard County, 0.69 mi N of Oakford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.430, -86.100

Small to medium tree limbs snapped by thunderstorm wind gusts.

Thunderstorm Wind, Howard

When
July 23, 8:13 AM EST
Where
Howard County, 2.07 mi N of Kokomo Ruzicka Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.460, -86.180

Small to medium tree limbs snapped by thunderstorm wind gusts across Kokomo. Shingles blown off a few houses.

Thunderstorm Wind, Howard

When
July 23, 8:13 AM EST
Where
Howard County, Greentown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.480, -85.970

Numerous tree limbs up to 3 inches snapped by thunderstorm wind gusts near Greentown. Power poles broken.

Thunderstorm Wind, Madison

When
July 23, 8:37 AM EST
Where
Madison County, 0.69 mi S of Gimco City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.260, -85.680

Numerous tree limbs downed by thunderstorm wind gusts across the northern portions of the county.

Thunderstorm Wind, Delaware

When
July 23, 8:45 AM EST
Where
Delaware County, 1.48 mi NNE of Muncie
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.200, -85.390

Numerous reports of trees and power lines downed by thunderstorm wind gusts across the county.

Thunderstorm Wind, Hamilton

When
July 23, 8:50 AM EST
Where
Hamilton County, 0.87 mi NW of Noblesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.060, -86.030

A gust front associated with storms to the north downed tree limbs across Hamilton county.

Thunderstorm Wind, Randolph

When
July 23, 9:10 AM EST
Where
Randolph County, 0.69 mi N of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.190, -84.880

Several small to medium tree limbs snapped by thunderstorm wind gusts across eastern Randolph county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034541, 1034540, 1034547, 1034545, 1034544, 1034549, 1034546.